Avascular Necrosis and confused!!!greenspun.com : LUSENET : About Joints : One Thread
I am 23 years old Diagnosed with AVN in every joint secondary to corticosteroid use. I was told to sit in a wheelchair to prevent collapse, I use crutches instead. I went to four differant dr.s and got 4 differant answers, and now I am more confused then ever. The last dr put me on fosomax and myocalcin, saying one stops the body from taking away my dead bone and the other rebuilds new bone he said I actually have an 80% chance of healing and about an 18% of just stopping the progression of the disease all together. This sounds great and all but the other three dr's just said I will need total joint replacments eventually and they just wanted to put it off as long as possible. Everything I am reading suggests noone has ever healed. I am so confused as to what to beleive. Is it really possible that these two drugs might heal me?
-- Kristin Mirando (email@example.com), December 04, 2003
Kristen ... I don't have the answer for you (nor does medical science either). But Fosamax is supposedly very good for helping bone to regrow and slow down bone degeneration. I would tend to agree with the doctors that postponing joint replacements for as long as possible is probably the right course. Joint replacements (even though they are improving year by year) at some time usually need revision. At such a young age, you wouldn't want a joint replacement now (since they tend to need to be replaced sometimes after 12 - 20 years). A third replacement is hard to do and don't last for very long. Keep taking your medications and keep checking into advancements regarding joint replacements. It looks promising that first time replacements will last for many more years than what is currently available. I'm sure this is a confusing time for you. But hang in there (and if you need a little prayer, you will have one coming your way from me.) Jan
-- Jan Bear (firstname.lastname@example.org), December 04, 2003.
I am 26 years old & just got diagnosed with AVN in my right knee. I am also quite confused about whether people actually heal or are all of these treatments I am reading about (pinning the bone, bone plugs,etc...) just a way to prolong the inevitable knee replacement. I am very concerned because I am relatively young to have a knee replacement & if they only last for 10-20 years, I could potentially need 3. I also hear that with each replacement, the longetivity of the new knee decreases. What happens after the 3rd replacement?
-- Jennifer Pereira (email@example.com), January 16, 2004.
Kristin, If you haven't already joined our support group for AVN, please think about joining us. We are the patient support system for the National Osteonecrosis Foundation, and our numbers are growing by leaps and bounds each year. You can join us at our site on Yahoo at: http://groups.yahoo.com/group/avnsupportgroupinternational/ or, write to me at AVNrie@aol.com
Also, it would be a good idea to join the NONF. Go to http://www.nonf.org for into and to join.
Good luck to you! You need not feel alone in your struggle with AVN any more.
-- Marie Shanahan (AVNrie@aol.com), January 23, 2004.
Here's an option worth looking into. If you're on medications you'll need to check with your physician to make sure there would be no serious interactions and to chart any progress.
-- Kathy B. (firstname.lastname@example.org), June 10, 2004.
I took actonel -the sister product to fosomax. Took one pill and couldn't walk for 3 days. My hips & lower back hurt so bad I really wanted to scream.
This was 3 months after THR of left hip. When I could finally stand up and take a few steps I knew that my right hip was blown. The progression was incredible.
Now understand, everything I take has the opposite reaction. Caffeine puts me to sleep, pain meds don't put me to sleep - they wire me, especially percocet.
I would hate for you to have adverse affects to this med regimen. Have never heard of any meds that can reverse AVN, but then again this may be the amazing antidote for you. Remember they scoffed at Columbus!
I can only suggest you keep doing what you are - RESEARCHING. Afterall, we have more time than many doctors. Just come back and keep sharing with us, please.
Keep smiling, it really helps the body. Peg Burns
-- M.A. (Peggy) Burns (MABlinds1@aol.com), November 09, 2004.